Thunderstorm Wind, Coffee
- When
- July 14, 3:13 PM EST
- Where
- Coffee County, 0.59 mi E of Nicholls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.520, -82.640
Power lines were blown down near downtown Nicholls.
A deep layer short wave trough moved across southeast Georgia in the afternoon and evening which enhanced convection along the sea breeze fronts and convective outflows. Dry air entrainment aloft increased down burst potential.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A deep layer short wave trough moved across southeast Georgia in the afternoon and evening which enhanced convection along the sea breeze fronts and convective outflows. Dry air entrainment aloft increased down burst potential.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 1:21 PM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 221 PM EDT WED JUL 14 2010 ...HOT CONDITIONS CONTINUE WITH HEAT INDICES NEAR 105 DEGREES..... ...STRONG/SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THURSDAY AFTERNOON... .SYNOPSIS...A DEEP LAYER SHORTWAVE TROUGH IS ADVANCING SOUTHEAST ACROSS SOUTHEAST GEORGIA AND EXTREME NORTH FL AND WILL MOVE ACROSS THE REST OF NE FL LATE THIS AFTERNOON/EVE. THIS FEATURE WILL COMBINE WITH UNSTABLE AIRMASS OUT AHEAD OF IT TO PRODUCE SCATTERED TO NUMEROUS STORMS DURING THE AFTERNOON INTO THE EARLY EVE. RADAR INDICATING SHOWERS/STORMS ALREADY BREAKING OUT ACROSS THE GULF COAST AND SUWANNEE VALLEY AND COASTAL SE GA WITH FURTHER DEVELOPMENT EXPECTED THROUGH THE AFTERNOON AS SEA BREEZES AND OTHER OUTFLOWS DEVELOP AND MOVE INLAND. .SHORT TERM... THIS EVE/TONIGHT...THE COMBINATION OF LIFT ASSOCIATED WITH AFOREMENTIONED SHORTWAVE TROUGH...SEA BREEZE INFLUENCES AND VERY UNSTABLE ATMOSPHERIC CONDITIONS WILL BRING SCATTERED/NUMEROUS THUNDERSTORMS BY EARLY AFTERNOON. THE BEST COVERAGE OF THUNDERSTORMS WILL LIKELY OCCUR ACROSS NORTHEAST FLORIDA AND ALONG/SOUTH OF U.S. 82 IN SOUTHEAST GEORGIA. WITH DRIER AIR FILTERING IN THE MID/UPPER LEVELS OF THE ATMOSPHERE...THERE IS THE POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS...WITH THE MAIN CONCERN OF DAMAGING WINDS. WILL ALSO NEED TO CLOSELY MONITOR FOR HAIL DUE TO MODERATE WINDS IN THE HAIL GROWTH REGION. STORMS MAY LINGER INTO THE EVE ESPECIALLY ACROSS NE FL AND THE SE GA COAST AND WILL KEEP 30% POPS GOING THERE THROUGH THE EVE. THURSDAY...SHORTWAVE ENERGY WILL REMAIN OVER THE FORECAST AREA AND WILL INTERACT WITH DAYTIME HEATING TO PROVIDE ANOTHER DAY OF NUMEROUS SHOWER/TSTM COVERAGE. MORE STRONG TSTMS WITH FREQ LIGHTNING AND GUSTY WINDS POSSIBLE. EXPECT A LITTLE MORE CLOUD COVER TO KEEP MAX TEMPS GENERALLY IN THE LOWER 90S WITH HEAT INDICES AROUND 100 DEG. FRIDAY... THE MID LEVEL RIDGE WILL BUILD IN FROM THE WRN ATLC AND SHOULD KEEP SHOWER/TSTM CHANCES IN 30-40% RANGE WITH ACTIVITY MORE SCATTERED IN NATURE. MORE INSOLATION WILL ALLOW MAX TEMPS IN LOW/MID 90S BUT WITH DEWPOINTS IN THE LOWER 70S...HEAT INDICES WILL BE BELOW 100 FOR MUCH OF THE AREA. .LONG TERM...SATURDAY THROUGH TUESDAY...NO MAJOR CHANGES TO PREVIOUS FORECAST. SAT/SUN...MID LEVEL RIDGE FROM WRN ATLC WILL REMAIN IN CONTROL BUT ALL MODELS BRING PIECE OF SHORTWAVE ENERGY AND LIFT FROM THE BAHAMAS AND SOUTH FLORIDA NORTHWARD INTO THE FORECAST AREA AND WILL KEEP 40-50% POPS WITH SCTD AFTN/EVE TSTM ACTIVITY POSSIBLE EACH DAY. MAX TEMPS WILL BE AOA CLIMO IN THE LOW/MID 90S. MON/TUE...RIDGE LIFTS N WITH A SLOT OF DRIER AIR AND SOME SUBSIDENCE FILLING IN BEHIND SHORTWAVE. POPS FALL BACK TO NEAR CLIMO IN THE 30-40% RANGE. MAX TEMPS REMAIN IN LOW/MID 90S AND HEAT INDICES WILL TOP THE CENTURY MARK AGAIN. && .AVIATION...APPROACHING SHORT WAVE TROUGH WILL COMBINE WITH THE MOIST/UNSTABLE CONDITIONS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON. HAVE INSERTED TEMPO TSRA GROUPS WITH WIND VRB20G20KT FROM 18Z-20Z AT THE FL TERMINALS. HAVE VCTS AT SSI. && .MARINE...NO HEADLINES. MAIN CONCERN WILL BE ISOLATED STORMS MOVING ACROSS THE NEAR SHORE WATERS...SOME MAY BE STRONG. RIDGE OVER THE WATERS SHIFTS NORTH OF THE AREA FRIDAY. WINDS WILL BE GENERALLY SOUTH TO SOUTHEAST 10 TO 15 KNOTS. SEAS 2 TO 4 FEET BUILDING TO 3 TO 5 FEET FRIDAY DUE TO THE LONG FETCH OF SE WINDS. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 92 73 93 / 20 60 40 40 SSI 78 88 77 90 / 30 60 30 30 JAX 75 91 73 93 / 40 60 30 30 SGJ 76 89 76 91 / 40 60 30 30 GNV 74 90 72 92 / 40 70 30 30 OCF 74 90 73 92 / 30 60 30 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && PP/ECZ/KG/SL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 433 AM EDT WED JUL 14 2010 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 433 AM EDT WED JUL 14 2010 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...STRONG THUNDERSTORMS POSSIBLE TODAY... ...HEAT INDICES BETWEEN 101 AND 107 TODAY... NUMEROUS THUNDERSTORMS ARE FORECAST TODAY. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF 50 MPH...TORRENTIAL DOWNPOURS WITH LOCALIZED FLOODING...AND FREQUENT LIGHTNING. HEAT INDEX READINGS WILL TOP OUT BETWEEN 101 AND 107 TODAY. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NUMEROUS THUNDERSTORMS ARE FORECAST ON THURSDAY. SCATTERED THUNDERSTORMS ARE FORECAST EACH AFTERNOON WITH THE LEAST AMOUNT OF COVERAGE EXPECTED ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. MKT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT WED JUL 14 2010
GAZ153-154-165-166-142030-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
343 PM EDT WED JUL 14 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CAMDEN
AND GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 430 PM EDT...
AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF WAVERLY...OR 10 MILES
WEST OF DOCK JUNCTION...MOVING EAST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAVERLY...THALMANN...ST.
SIMONS...SEA ISLAND...JEKYLL ISLAND...GLYNN HAVEN...DOCK JUNCTION...
COUNTRY CLUB ESTATES...BRUNSWICK AND BOYS ESTATE THROUGH 430 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3116 8135 3113 8139 3114 8143 3110 8147
3109 8145 3113 8142 3112 8140 3103 8141
3106 8174 3124 8176 3128 8174 3141 8157
3130 8140 3133 8137 3131 8133
TIME...MOT...LOC 1943Z 259DEG 6KT 3117 8165
PETERSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 349 PM EDT WED JUL 14 2010 FLZ024-025-032-142015- CLAY-DUVAL-NASSAU- 349 PM EDT WED JUL 14 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLAY...SOUTHWESTERN NASSAU AND CENTRAL DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT... AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 5 MILES WEST OF NORMANDY...OR 11 MILES WEST OF DOWNTOWN JACKSONVILLE...MOVING SOUTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RATLIFF...BRYCEVILLE... BALDWIN...NORMANDY...TALLYRAND...SAN MARCO...RIVERSIDE...ORTEGA... ORANGE PARK AND LAKESIDE THROUGH 415 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3029 8151 3006 8180 3029 8205 3054 8180 TIME...MOT...LOC 1949Z 314DEG 10KT 3031 8184 PRESNALL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
349 PM EDT WED JUL 14 2010
GAZ132-134-149-150-142030-
ATKINSON-BACON-COFFEE-WARE-
349 PM EDT WED JUL 14 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
ATKINSON...NORTHWESTERN WARE...EASTERN COFFEE AND SOUTHWESTERN BACON
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 430 PM EDT...
AT 350 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF NICHOLLS...OR 8 MILES
EAST OF DOUGLAS...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...DOUGLAS...
NICHOLLS AND BICKLEY THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3142 8245 3128 8273 3158 8291 3167 8277
3167 8268
TIME...MOT...LOC 1950Z 326DEG 7KT 3152 8271
PETERSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT WED JUL 14 2010
FLZ021-142015-
SUWANNEE-
350 PM EDT WED JUL 14 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415
PM EDT...
AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF LURAVILLE...OR 8
MILES NORTHEAST OF MAYO...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBURN...LURAVILLE...
DOWLING PARK...OBRIEN AND MCALPIN THROUGH 415 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3039 8319 3016 8279 3014 8279 2996 8295
3000 8297 3000 8299 3006 8304 3010 8312
3010 8322 3018 8325 3025 8325
TIME...MOT...LOC 1951Z 314DEG 10KT 3015 8311
PRESNALLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT WED JUL 14 2010
FLZ024-025-032-033-142030-
CLAY-DUVAL-NASSAU-ST. JOHNS-
406 PM EDT WED JUL 14 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLAY...SOUTHEASTERN NASSAU...NORTHWESTERN ST. JOHNS AND DUVAL
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 430 PM EDT...
AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES WEST OF
TALBOT ISLAND TO 5 MILES SOUTHEAST OF BALDWIN...MOVING SOUTHEAST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
OCEANWAY...JACKSONVILLE INTERNATIONAL AIRPORT...BRYCEVILLE...
BALDWIN...AMELIA CITY...NORMANDY...TALLYRAND...UNF...TALBOT ISLAND
AND SAN PABLO THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3004 8171 3027 8205 3033 8205 3065 8149
3063 8145 3060 8143 3049 8143 3047 8140
3042 8140 3041 8141 3039 8138 3033 8139
3026 8137
TIME...MOT...LOC 2006Z 300DEG 6KT 3046 8150 3026 8190
PRESNALLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
412 PM EDT WED JUL 14 2010
GAZ132-149-163-142100-
ATKINSON-CLINCH-COFFEE-
412 PM EDT WED JUL 14 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLINCH...CENTRAL ATKINSON AND SOUTHERN COFFEE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...
AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF PEARSON...OR 11
MILES SOUTH OF WILLACOOCHEE...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PEARSON AND COGDELL
THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3128 8304 3146 8281 3134 8275 3114 8266
3094 8297 3095 8298 3098 8297 3118 8297
3118 8298 3118 8304 3119 8305 3123 8306
TIME...MOT...LOC 2012Z 327DEG 7KT 3118 8299
PETERSONThe national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Power lines were blown down near downtown Nicholls.
The Waycross Journal/Herald reported a lightning fire near Waynesville that burned about a tenth of an acre before fire fighters were able to control the blaze. The cost of property damage was estimated.
A spotter reported dime to nickel size hail and four inches of storm total rainfall. Wind gusts to 55 mph were also estimated.
Trees were blown down about a mile southeast of Fargo near the intersection of Highway 441 and Highway 94. The time of the event was based on radar imagery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234683, 258593, 234685, 234684.